Maine, 2022Damaging Winds in Maine, November 30, 2022
November 30, 2022 · NWS GYX · 3 events in 2 counties and zones
A cold front with a fine line of convection quickly moved through the state on the evening of November 30th. The line was strongest across southwest Maine in Cumberland County where numerous trees and wires were blown down as the storms quickly moved from west to east.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front with a fine line of convection quickly moved through the state on the evening of November 30th. The line was strongest across southwest Maine in Cumberland County where numerous trees and wires were blown down as the storms quickly moved from west to east. A few reports of trees down were also reported across parts of the state but the damage was more concentrated across Cumberland County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Nov 30, 6:06 PM EST, 1 hour 42 minutes earlier.
Area forecast discussion, Nov 30, 6:06 PM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Gray ME
606 PM EST Wed Nov 30 2022
.SYNOPSIS...
A strong cold front continues its march across the region this
afternoon. Rain has overspread most of the area by now and winds
will steadily ramp up as we move into the evening. The strongest
wind gusts are expected during the mid to late evening before
they shift to westerly and weaken slightly. It will remain gusty
overnight, but strong to damaging gusts are not expected. As
colder air moves into the region Thursday lingering rain showers
will turn to snow and a few heavier snow showers are possible
along the secondary cold front sweeping south through the area
around midday. High pressure and seasonable conditions will
settle in to end the week.
&&
.NEAR TERM /TONIGHT/...
605 PM Update...
Gave a quick refresh to the forecast with latest hires
guidance. This resulted in only minor tweaks to the timing of
the front / dry air intrusion... but I also ended up going with
a bit of a tighter T/Td trend through the evening and early
overnight hours using HRRR/RAP guidance that seems to be well in
line with upstream obs. Also threw in a slight chance of
thunder mention over the southern half of the forecast area
through frontal passage late this evening, as a few pulses have
been observed back over the Hudson River Valley into the
southern Greens. Strongest wind gusts associated with the fine
line of convection have been consistently around 40 kts or so...
with one observation of 55 kts a KALB, although those bowing
segments seem to be diving south of New Hampshire. Still,
locally heavy rain... 45 mph winds... and even some pea sized
hail can be expected with this convective line.
Previously...
Stratiform rain has overspread the region at this hour, with
some of the heavier rates in upslope regions of the White
Mountains. Winds have also increased along the coast, with gusty
winds just off the surface across the interior.
LLJ is just about to center itself over the CWA as a upper
trough slowly tilts negative across the Great Lakes. The LLJ
will only strengthen as the evening rolls on, close to 70 kts
just off the coast. This will serve as excellent moisture
transport into the region through about 10pm. QPF max should
fall in the foothills leading up the SE slopes of the Whites. As
far as hydro concerns, continue to message nuisance flooding
possibility due to some frozen surfaces and intense nature of
the rainfall. Will be keeping an eye on some of the more
reactive rivers like the Pemi/Saco/Swift.
As with most 70 kt LLJs, surface winds will be a concern. Winds
along the coast have been gusting to 35 mph for a few hours,
with a few of these readings beginning to gust at more interior
locations. Will continue to see these gusts increasing through
the evening hours, mostly from the S/SE. However, upon observing
trends across the eastern Great Lakes this afternoon, many
ASOS/AWOS sites have also reported some peak westerly gusts as a
line of stronger showers pass. This line should transit the CWA
between 6pm and 10pm this evening, west to east. It is along
this line that the strongest forecast gusts are expected, with
locally damaging winds possible.
Westerly winds do slacken after midnight, but cold air will be
ushering in. Cold air advection will bring mountain and foothill
locations below freezing relatively quickly. With little time
between precip end and the cooling temps at night, flash freeze
chances increase for these locations. Could also see quickly
falling temps across central and southern NH, into the mid to
upper 20s by early Thurs morning. Slower cooling trend expected
for interior locations and the coast, where it could just be
nearing freezing by daybreak. Raised, damp, untreated surfaces
will be most susceptible to freezing and becoming slick
tonight.
&&
.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
On strong westerly winds, gusty conditions continue Thursday.
Mixing should kick in shortly after sunrise, with gusts to 40
mph likely by mid afternoon.
Surging low level moisture over the mountains amid excellent low
level lapse rates and instability will create the chance for
snow squalls during the late morning and afternoon hours. The
amount of forcing and moisture avail should create conditions
for squalls to last into the foothills, interior, and perhaps
the coast before winding down early evening.
Despite highs approaching 40 degrees along the coast, mixing
with cold temps aloft should allow snow to be the primary precip
type. A quick dusting cannot be ruled out of more persistent
bands, which could create patches of slick roadway where it
melts and refreezes.
Squalls diminish in the evening, with winds finally slackening
across the waters and lower elevations.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Overview: The extended will feature building trofiness over the
eastern CONUS...but tending towards flat at times which will
keep the milder air close by. No significant precip makers
expected...with chances coming with quick moving frontal
passages.
Impacts: Will have to keep an eye out for potential freezing
precip early Sat if precip moves in more quickly.
Forecast Details: Fri will be seasonable with high pressure
drifting off into the northwestern Atlantic and return flow
setting up. The question will be how quickly do clouds move in
Fri night and how cold can we get before then. The current
forecast is a bit of a non-diurnal trend. Initially temps will
drop quickly...but by the very early morning Sat should level
off or start to rise. The biggest concern there is ptype for the
interior...where faster approach of precip could mean freezing
precip across the interior. However short lived it may be...any
amount could be impactful.
In the southerly flow ahead of the front temps could get quite
mild...climbing into the 50s along the coast. Precip ends
quickly Sat evening with some lingering upslope snow showers.
Temps drop back to seasonable Sun and Mon...with the next S/WV
trof moving early in the week. Most likely going to be another
period of showery weather...though some guidance is a little
more robust with QPF. Due to timing differences the PoP is
generally spread out over a few days. Towards the end of the
period some colder air may begin to bleed into the region.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Short Term...LLWS expected with gusty winds this evening. A
westerly wind shift is expected during the mid evening hours,
generally between 23z and 4z. MVFR to IFR in RA, trending -SHRA
after midnight local. -SHSN will be possible across far northern
TAF sites late tonight. Westerly gusty winds continue Thursday,
up to 40 kt possible. VFR with occasional MVFR in -SHSN across
much of Maine terminals and central/northern NH terminals.
Long Term...VFR conditions begin the period Fri. The approach of
a cold front will bring increasing chances for precip and MVFR
or lower conditions. Given the time of year I expect some areas
of IFR CIGs to form in the southerly flow ahead of the front.
In addition marginal LLWS is a possibility with the cold
interior less susceptible to mixing. Conditions will linger into
Sat evening before westerly flow clears the area out to VFR
again.
&&
.MARINE...
Short Term...Storm conditions continue this evening, slackening
to gale after midnight. A wind shift is expected late evening,
out of the west. Westerly gales continue Thursday, with a spot
rain or snow shower possible during the afternoon. Winds finally
slacken below gale...and then below SCA...Thursday night.
Long Term...Southerly flow begins to increase Fri night and
especially Sat ahead of a cold front. With a weaker LLJ strong
SCA conditions are likely...but a couple gale force gusts remain
a possibility...especially north of Cape Elizabeth. Winds
gradually diminish and seas remain high thru the weekend with
continued SCA conditions expected.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Wind Advisory until 11 PM EST this evening for MEZ007>009-
012>014-018>021-023-024-033.
High Wind Warning until 11 PM EST this evening for MEZ022-
025>028.
NH...Wind Advisory until 9 PM EST this evening for NHZ001>015.
MARINE...Storm Warning until midnight EST tonight for ANZ150>152-154.
Gale Warning until 7 PM EST Thursday for ANZ153.
&&
UPDATE...Casey
NEAR/SHORT TERM...Cornwell
LONG TERM...LegroHazardous weather outlook, Nov 30, 4:08 PM EST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
408 PM EST Wed Nov 30 2022
MEZ007>009-012>014-018>021-033-012115-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-
Interior Cumberland Highlands-
408 PM EST Wed Nov 30 2022
...WIND ADVISORY IN EFFECT UNTIL 11 PM EST THIS EVENING...
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine and western Maine.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Temperatures are expected to fall below freezing tonight behind the
cold front. Any remaining water on the roads may freeze and lead to
slick conditions.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A secondary front will drop through the region Thursday afternoon. A
band of snow showers is expected along the boundary. Some of these
snow showers may be heavy at times.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NHZ001>010-012115-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-
408 PM EST Wed Nov 30 2022
...WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...
This Hazardous Weather Outlook is for central New Hampshire and
northern New Hampshire.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Temperatures are expected to fall below freezing tonight behind the
cold front. Any remaining water on the roads may freeze and lead to
slick conditions.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A secondary front will drop through the region Thursday afternoon. A
band of snow showers is expected along the boundary. Some of these
snow showers may be heavy at times.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MEZ022-025>028-012115-
Interior Waldo-Sagadahoc-Lincoln-Knox-Coastal Waldo-
408 PM EST Wed Nov 30 2022
...HIGH WIND WARNING IN EFFECT UNTIL 11 PM EST THIS EVENING...
This Hazardous Weather Outlook is for south central Maine.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A secondary front will drop through the region Thursday afternoon. A
band of snow showers is expected along the boundary. Some of these
snow showers may be heavy at times.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
NHZ011>013-015-012115-
Cheshire-Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
408 PM EST Wed Nov 30 2022
...WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...
This Hazardous Weather Outlook is for New Hampshire and southern
New Hampshire.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Temperatures are expected to fall below freezing tonight behind the
cold front. Any remaining water on the roads may freeze and lead to
slick conditions.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MEZ023-024-012115-
Coastal York-Coastal Cumberland-
408 PM EST Wed Nov 30 2022
...WIND ADVISORY IN EFFECT UNTIL 11 PM EST THIS EVENING...
This Hazardous Weather Outlook is for southwest Maine.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A secondary front will drop through the region Thursday afternoon. A
band of snow showers is expected along the boundary. Some of these
snow showers may be heavy at times.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NHZ014-012115-
Coastal Rockingham-
408 PM EST Wed Nov 30 2022
...WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...
This Hazardous Weather Outlook is for southern New Hampshire.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ150>152-154-012115-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
408 PM EST Wed Nov 30 2022
...STORM WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ153-012115-
Casco Bay-
408 PM EST Wed Nov 30 2022
...GALE WARNING IN EFFECT UNTIL 7 PM EST THURSDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Nov 30, 6:38 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
638 PM EST WED NOV 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND DMG 2 E NEW BOSTON 42.96N 71.65W
11/30/2022 HILLSBOROUGH NH PUBLIC
TREES AND WIRES DOWN ON MCCURDY RD.
&&Local storm report, Nov 30, 6:59 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
659 PM EST WED NOV 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 1 WNW NEW IPSWICH 42.76N 71.87W
11/30/2022 HILLSBOROUGH NH AMATEUR RADIO
SOCIAL MEDIA REPORT OF LARGE BRANCHES AND
TWO SMALL TREES KNOCKED DOWN DURING STORM.
DAMAGE REPORTED ON DAVIS VILLAGE RD SOUTH OF
NH HWY 123.
&&Thunderstorm Wind, Cumberland
- When
- November 30, 7:48 PM EST to 7:52 PM EST
- Where
- Cumberland County, 0.5 mi W of Deering Jct
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 43.680, -70.330
Severe thunderstorm wind gusts downed a large tree at the intersection of Larrabee and Riverside in Westbrook.
Thunderstorm Wind, Cumberland
- When
- November 30, 7:48 PM EST to 7:52 PM EST
- Where
- Cumberland County, 1.65 mi WNW of West Gray
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 43.860, -70.410
Severe thunderstorm wind gusts downed trees and wires in North Windham.
Thunderstorm Wind, Androscoggin
- When
- November 30, 7:54 PM EST to 7:57 PM EST
- Where
- Androscoggin County, 0.87 mi WNW of Rumford Jct
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.074, -70.267
Severe thunderstorm wind gusts downed trees and wires across William Tripp Road in Auburn.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Alabama, November 30, 2022$20,000 · EF3 · 7 events
- Strong Wind in New Hampshire, November 30, 20221 death · $15,000 · 1 event
- Lightning Strike in Georgia, November 30, 2022$75,000 · 1 event
- High Wind and Strong Wind in Massachusetts, November 30, 2022$28,000 · 65 kt wind · 15 events
- Tornado in Mississippi, November 30, 2022EF1 · 1 event
- Damaging Winds in New Hampshire, November 30, 2022$20,000 · 52 kt wind · 6 events
- Damaging Wind in Maryland, November 30, 2022$20,000 · 52 kt wind · 1 event
- Damaging Winds in Florida, November 30, 2022$2,000 · 59 kt wind · 10 events
- Frost and Freeze in California, November 30, 20229 events
- Tornadoes and Damaging Winds in Georgia, November 30, 2022$5,000 · EF0 · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, November 30, 20228 events
- Winter Storm and Heavy Snow in Montana, November 30, 20227 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1067544, 1067545, 1067546.